Alert archive / Utah / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 28, NWS Salt Lake City, UT

August 29, 2013Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 29, 2013, 2:36 PM MDT for Tooele County, Utah. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2013, 2:36 PM MDT (20:36 UTC)
Expired
Aug 29, 2013, 3:15 PM MDT
In force
39 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 141 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.6 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2013-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2013-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
1389 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

575 
WUUS55 KSLC 292036
SVRSLC
UTC045-292115-
/O.NEW.KSLC.SV.W.0028.130829T2036Z-130829T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
236 PM MDT THU AUG 29 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN TOOELE COUNTY IN UTAH

* UNTIL 315 PM MDT

* AT 234 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 29 MILES SOUTH OF WENDOVER...
  MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  WENDOVER...
  INTERSTATE 80 FROM THE UTAH NEVADA BORDER TO NEAR THE BONNEVILLE   
  SALT FLATS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH
AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

&&

LAT...LON 4087 11407 4099 11388 4024 11339 4010 11406
TIME...MOT...LOC 2035Z 238DEG 25KT 4033 11414

$$

KRUSE
1 follow-up statement
307 
WWUS55 KSLC 292101
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
301 PM MDT THU AUG 29 2013

UTC045-292115-
/O.CON.KSLC.SV.W.0028.000000T0000Z-130829T2115Z/
TOOELE UT-
301 PM MDT THU AUG 29 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR NORTHWESTERN TOOELE COUNTY...

AT 259 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 23 MILES SOUTH OF
WENDOVER...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  RURAL WESTERN TOOELE COUNTY

LAT...LON 4087 11407 4099 11388 4024 11339 4010 11406
TIME...MOT...LOC 2101Z 238DEG 25KT 4043 11394

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 9:40 AM MDT, 4 hours 56 minutes earlier.

Area forecast discussion, Aug 29, 9:40 AM MDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
940 AM MDT THU AUG 29 2013

.SYNOPSIS...SOMEWHAT DRIER AIR WILL MOVE INTO THE INTERMOUNTAIN
WEST TODAY AS HIGH PRESSURE BUILDS OVER THE REGION. DEEPER
MOISTURE IS EXPECTED TO MOVE INTO SOUTHERN UTAH BEGINNING
FRIDAY...THEN INTO NORTHERN UTAH FOR THE BEGINNING OF NEXT WEEK.

&&

.DISCUSSION...SUNNY SKIES CONTINUE ACROSS MOST OF UTAH AND
SOUTHWEST WYOMING THIS MORNING...AS A RIDGE OF HIGH PRESSURE
BUILDS OVER THE INTERMOUNTAIN WEST...SPREADING FROM ITS
ESTABLISHED POSITION OVER THE CENTRAL CONUS. WITH THIS RIDGE
INCREASING THE STABILITY OVER THE REGION...COVERAGE OF SHOWERS
AND THUNDERSTORMS TODAY IS EXPECTED TO BE DECREASED COMPARED TO
MUCH OF THE LAST WEEK. MOST CONVECTIVE INITIATION SHOULD OCCUR
OVER THE HIGHER TERRAIN...WITH ISOLATED STORMS MOVING OFF INTO
ADJACENT VALLEY LOCATIONS.

THAT SAID...SOME CONCERN EXISTS FOR THE DEEP MOISTURE JUST SOUTH
OF THE UTAH/ARIZONA BORDER...WITH PRECIPITABLE WATER VALUES IN
EXCESS OF 1 INCH IN A VERY TIGHT MOISTURE GRADIENT. WILL HAVE TO
KEEP AN EYE ON FAR SOUTHERN UTAH FOR A FLASH FLOOD THREAT IF THAT
DEEPER MOISTURE MAKES ITS WAY INTO THE STATE...BUT FOR NOW MOST
ANALYSES AND FORECASTS KEEP THE BEST INSTABILITY SOUTH INTO
ARIZONA AND NEVADA.

FOR THE NORTHERN HALF OF THE CWA...A DRY WEST-NORTHWESTERLY FLOW
SHOULD ESTABLISH ITSELF TOMORROW THROUGH SUNDAY...AS A TROUGH
PASSES WELL NORTH OF THE REGION. DEEPER MOISTURE WILL MOVE INTO
FAR SOUTHERN UTAH ON FRIDAY...WITH THE BEST MOISTURE AND
INSTABILITY LINGERING NEAR THE UTAH/ARIZONA BORDER THROUGH THE
WEEKEND.

THERE ARE CURRENTLY SOME TIMING DIFFERENCES IN THE MOISTURE SURGE
FOR THE NORTHERN HALF OF THE CWA BETWEEN THE 00Z ECMWF AND THE 06Z
GFS. THE EC CURRENTLY RETAINS YESTERDAYS SOLUTION...WHICH HAS
MOISTURE RETURNING FOR MUCH OF THE AREA ON LABOR DAY. THE 06Z GFS
HAS SLOWED DOWN THIS MOISTURE RETURN...WITH MONDAY REMAINING DRY
IN THE NORTH AND TUESDAY BEING THE MORE ACTIVE DAY. 12Z RUNS MAY
ADD SOME CONFIDENCE IN HOW THE BEGINNING OF NEXT WEEK WILL PLAY
OUT.

THE FORECAST FOR TODAY LOOKS TO BE IN GOOD SHAPE AND NO UPDATES
ARE PLANNED FOR THIS MORNING.

&&

.AVIATION...THERE IS A 20 PERCENT CHANCE THAT A THUNDERSTORM WILL
IMPACT THE SLC TERMINAL THROUGH TODAY...WITH GUSTY ERRATIC WINDS
POSSIBLE NEAR THESE STORMS. OTHERWISE...SURFACE WINDS ARE EXPECTED
TO SWITCH TO THE NORTHWEST BETWEEN 19Z AND 21Z...WITH ONLY A
SLIGHT CHANCE THAT SOUTHERLIES WILL PERSIST THROUGH 22Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

SCHOENING/CONGER

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 29, 9:53 AM MDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
953 AM MDT THU AUG 29 2013

UTZ001>016-019>021-517-518-WYZ021-301200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
953 AM MDT THU AUG 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST THIS
AFTERNOON THROUGH EARLY THIS EVENING. A FEW OF THESE SHOWERS AND
STORMS COULD PRODUCE BRIEF HEAVY RAIN AND GUSTY WINDS...MAINLY OVER
THE SOUTHERN THIRD OF UTAH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ABUNDANT MOISTURE ACROSS THE SOUTHERN HALF OF UTAH WILL PRODUCE
WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THAT REGION THROUGH THE
FIRST OF NEXT WEEK. THE FLASH FLOOD RISK WILL INCREASE BEGINNING
FRIDAY. SLOT CANYONS...NORMALLY DRY WASHES...BURN SCARS AND URBAN
AREAS WILL BE PRONE TO FLASH FLOODING EACH AFTERNOON AND EVENING
THROUGH WEDNESDAY.

OVER NORTHERN UTAH TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THE
OUTLOOK PERIOD. SHOWER AND THUNDERSTORM ACTIVITY WILL DECREASE OVER
THE WEEKEND AS SOMEWHAT DRIER AIR WILL MOVE INTO THE AREA FROM THE
WEST. MOISTURE WILL WORK BACK NORTH EARLY NEXT WEEK BRINGING AN
INCREASING THREAT FOR SHOWERS AND THUNDERSTORMS DURING THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 2:55 PM MDTSpecial Weather StatementSLCBox Elder65 min
Aug 29, 3:12 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele48 min
Aug 29, 3:53 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele67 min

Nearby

Severe Thunderstorm Warnings in Utah, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.